Nebraska, 2009

Tornadoes and Blizzard in Nebraska, March 23 to 24, 2009

March 23 to 24, 2009 · NWS LBF · 16 events in 9 counties and zones

A strong and slow moving spring storm caused severe thunderstorms to occur across north central Nebraska. As colder was drawn into the system, strong winds and snow combined to produce blizzard conditions across the western half of north central Nebraska.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong and slow moving spring storm caused severe thunderstorms to occur across north central Nebraska. As colder was drawn into the system, strong winds and snow combined to produce blizzard conditions across the western half of north central Nebraska. Snowfall amounts ranged from 3 to 8 inches with snow drifts ranging up to 5 feet across Sheridan county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 23, 11:41 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 23, 11:41 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1241 PM CDT MON MAR 23 2009

.UPDATE...
UPDATED TO ADD TORNADO WATCH. DECREASED CLOUDS SOUTHWEST INTO
NORTH CENTRAL ADDED SEVERE WORDING.

&&

.PREV DISCUSSION... /ISSUED 347 AM CDT MON MAR 23 2009/

DISCUSSION...
PLETHORA OF WEATHER EXPECTED TODAY AND TONIGHT ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA. SURFACE LOW CURRENTLY IN THE PROCESS OF
DEEPENING ACROSS NORTHEAST COLORADO IN RESPONSE TO POTENT SHORT
WAVE ENERGY EMERGING ONTO THE PLAINS. GULF MOISTURE CONTINUES TO
STREAM NORTHWARD INTO THE CENTRAL PLAINS ON STRONG SOUTHERLY WINDS
AHEAD OF THE SYSTEM. DEW POINTS ARE NOW LARGELY INTO THE 50S ACROSS
MOST OF NEBRASKA...KANSAS AND POINTS SOUTH.

MAIN SURFACE LOW LOCATED NEAR IMPERIAL AT 12Z...WILL TRACK
NORTHEASTWARD TO NEAR ONEILL BY LATE AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO THE EAST OF THE TRACK...MAINLY FOR AREAS EAST OF A LINE
FROM NORTH PLATTE TO VALENTINE. WITH RAIN CHANGING TO SNOW WEST OF
THE TRACK ACROSS THE PANHANDLE INTO FAR WESTERN NEBRASKA THIS
AFTERNOON. FIRST WILL EXAMINE THE THUNDERSTORM POTENTIAL...THEN THE
POTENTIAL BLIZZARD. THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP
EARLY THIS AFTERNOON JUST TO THE EAST AND NORTHEAST OF THE SURFACE
LOW...WHICH SHOULD BE LOCATED INVOF OF NORTH PLATTE AT NOONTIME.
THUNDERSTORMS SHOULD DEVELOP SHORTLY AFTER NOON FROM NEAR BROKEN
BOW...SOUTHWARD INTO SOUTH CENTRAL NEBRASKA. THESE STORMS WILL THEN
RACE NORTHEAST ACROSS THE EASTERN PORTIONS OF NORTH CENTRAL
NEBRASKA...INCLUDING THE ONEILL AREA...AND THEN ON INTO EASTERN
NEBRASKA LATER THIS AFTERNOON. STEEP MID LEVEL LAPSE
RATES...SURFACE DEW POINTS IN THE 50S...AND SOME HEATING WILL RESULT
IN MLCAPE APPROACHING 500 J/KG. 0 TO 6 KM SHEAR ALSO EXPECTED TO BE
40 TO 50 KTS...SUPPORTIVE OF SUPERCELLS. POSSIBLE ENHANCED TORNADO
THREAT AREA COULD DEVELOP JUST NORTHEAST OF THE SURFACE LOW
TRACK...WHERE SURFACE WINDS WILL BE BACKED TOWARD THE SOUTHEAST.
THIS AREA OF CONCERN WILL BE EAST OF A LINE FROM BROKEN BOW TO
BASSETT...INCLUDING THE ONEILL AREA...AND HAVE MENTIONED SEVERE
THUNDERSTORM WORDING IN THE FORECAST FOR THIS REGION. THUNDERSTORMS
WILL HAVE EXITED THE AREA BY 00Z.

THE OTHER CONCERN LATER TODAY IS THE POSSIBILITY OF BLIZZARD
CONDITIONS DEVELOPING ACROSS PORTIONS OF WESTERN NEBRASKA. STRONG
NORTHWEST WINDS WILL DEVELOP ON THE BACK SIDE OF THE LOW...AND THIS
WILL HELP DRAW SOME COLDER AIR SOUTHWARD CHANGING RAIN TO SNOW LATE
THIS AFTERNOON. HAVE THE RAIN/SNOW LINE ROUGHLY FROM NEAR VALENTINE
TO OGALLALA BY LATE THIS AFTERNOON. PRECIPITATION SHOULD BECOME SNOW
FOR ALL AREAS TONIGHT...AND NORTHWEST WINDS GUSTING TO 50 MPH COULD
REALLY CAUSE SOME PROBLEMS...ESPECIALLY FOR NORTHWEST NEBRASKA WHERE
A BLIZZARD WARNING REMAINS IN EFFECT. HAVE A WINTER WEATHER ADVISORY
FOR THE COUNTIES ADJACENT TO THE BLIZZARD WARNING...WHERE CONDITIONS
ARE NOT EXPECTED TO BE QUITE AS BAD. BLIZZARD WARNING EXTENDS
ROUGHLY FROM VALENTINE TO MULLEN TO OSHKOSH AND POINTS NORTHWEST. BY
THE TIME THE SNOW ENDS TOMORROW AFTERNOON...AS MUCH 10 INCHES MAY
HAVE FALLEN IN THE NORTHERN PARTS OF SHERIDAN COUNTY. THINKING
AROUND 4 TO 6 INCHES FROM VALENTINE DOWN THROUGH OSHKOSH...AND
LESSER AMOUNTS TO THE SOUTHEAST. ONLY AN INCH OR SO IS EXPECTED FROM
ONEILL TO BROKEN BOW TO NORTH PLATTE AND OGALLALA.

WILL HAVE ANOTHER POTENTIAL STORM TO DEAL WITH BY THE END OF THE
WEEK AND INTO THE WEEKEND. IF THE ECMWF WOULD VERIFY...ANOTHER
BLIZZARD COULD POTENTIALLY OCCUR. WILL KEEP AN EYE ON THIS...AND PUT
A MENTION IN THE HAZARDOUS WEATHER OUTLOOK.

TEMPERATURE WISE...LOOK FOR BELOW NORMAL READINGS FOR THE REST
OF THE WEEK AFTER TODAY.

AVIATION...

CURRENT MVFR CIGS AT KLBF AND KVTN NEAR OVC025. CURRENTLY STRONG SSE
WINDS 16020G38KTS AT KLBF AIDED BY GRADIENT OF H85 WINDS OF 40KTS.
GUIDANCE AND MODEL TREND IS FOR CIGS TO LOWER TO IFR BY 12Z FOR BOTH
TAF SITES. KLBF WILL BE THE FIRST SITE TO IMPROVE TO VFR BTWN 15Z
AND 17Z. KVTN MAY REMAIN SOCKED IN IFR TDY AND TONIGHT AS STRONG
STORM SYSTEM MOVES ACROSS. KVTN FCST OF 1/4SM SN BLSN FROM 23Z
THROUGH 06Z LOOKS ON TRACK WITH WINDS 31026G39KTS. WRAP AROUND SNOW
ALSO PSBL AFT 02Z FOR KLBF...BUT WILL HANDLE WITH PROB30 ATTM. VERY
WINDY THOUGH AFT 20Z AT 29029G39KT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL MIDNIGHT CDT /11 PM MDT/ TONIGHT FOR NEZ027-
038-058-059-069>071.

TORNADO WATCH UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NEZ005>010-025>029-038-094.

BLIZZARD WARNING UNTIL 7 PM CDT /6 PM MDT/ TUESDAY FOR NEZ004-
005-022>024-035-094.

WINTER WEATHER ADVISORY UNTIL 7 PM CDT /6 PM MDT/ TUESDAY FOR
NEZ006-008-009-025-026-036-037-056-057.

&&

SHORT TERM/EXTENDED...POWER
AVIATION...13
Hazardous weather outlook, Mar 23, 12:04 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
104 PM CDT MON MAR 23 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-241815-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
104 PM CDT MON MAR 23 2009 /1204 PM MDT MON MAR 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A VERY STRONG SPRING STORM WILL MOVE SLOWLY ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA THROUGH TONIGHT. DEEP SURFACE LOW PRESSURE
WILL MOVE OUT OF SOUTHWEST AND INTO NORTH CENTRAL NEBRASKA THIS
AFTERNOON. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG
AND AHEAD OF THE PROGRESSIVE SURFACE LOW...ESPECIALLY EAST OF A
LINE FROM VALENTINE THROUGH NORTH PLATTE AND OCONTO. STORM
ROTATION WILL BE FAVORABLE FOR THE THUNDERSTORMS TO PRODUCE
ISOLATED TORNADOES NEAR THE SURFACE LOW...HOWEVER THE MAIN THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS. THIS IS FAVORED FOR AREAS
EAST OF A LINE FROM SPRINGVIEW THROUGH AINSWORTH AND BROKEN BOW.

COLD AIR WILL CONTINUE TO BE DRAWN IN ON THE BACKSIDE OF THIS
SYSTEM...AND GRADUALLY CHANGE RAIN OVER TO SNOW. THIS SHOULD BE ALONG
AND WEST OF A KILGORE TO MULLEN TO BIG SPRINGS LINE BY LATE
AFTERNOON. THIS CHANGE OVER WILL SPREAD EAST OVERNIGHT.
SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE...ESPECIALLY FOR AREAS
WEST OF A LINE FROM OSHKOSH THROUGH VALENTINE WHERE SNOWFALL
AMOUNTS IN EXCESS OF 6 INCHES ARE POSSIBLE. WITH THE STRENGTH OF
THIS SYSTEM...STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO
AROUND 50 MPH CAN ALSO BE EXPECTED...REDUCING VISIBILITIES IN
AREAS RECEIVING SNOWFALL. A BLIZZARD WARNING IS IN EFFECT FOR
NORTHWEST NEBRASKA INTO THE CENTRAL SANDHILLS WHERE THE
COMBINATION OF MODERATE TO HEAVY SNOWFALL RATES AND STRONG WIND
WILL CREATE NEAR WHITE-OUT CONDITIONS.

TRAVELING WILL BE VERY HAZARDOUS AS WELL AS MANY OUTDOOR
ACTIVITIES. ESPECIALLY VULNERABLE WILL THE RANCHING COMMUNITY
WITH SPRING CALVING UNDER WAY...TAKE STEPS NOW TO PREPARE FOR
THIS STORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE STORM SYSTEM WILL CONTINUE TO BRING BLIZZARD CONDITIONS TO
NORTHWESTERN PORTIONS OF THE OUTLOOK AREA TUESDAY WITH SNOW
SPREADING EAST THROUGH THE DAY. STORM TOTAL SNOWFALL OF 7 TO 10
INCHES IS POSSIBLE NORTHWEST OF A VALENTINE THROUGH OSHKOSH.

ANOTHER STORM STORM SYSTEM MAY AFFECT THE OUTLOOK AREA THURSDAY
NIGHT THROUGH SATURDAY. THIS SYSTEM HAS THE POTENTIAL TO BECOME A
SIGNIFICANT WINTER STORM AND WILL NEED TO BE CLOSELY MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS
AFTERNOON...ESPECIALLY EAST OF A SPRINGVIEW THROUGH AINSWORTH AND
BROKEN BOW LINE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, Mar 23, 12:31 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
131 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             55 SW VALENTINE         42.31N 101.31W
03/23/2009  E0.50 INCH       CHERRY             NE   PUBLIC

            GUMBALL SIZED HAIL.

&&

CARMEL

The radar

The North Platte radar (KLNX), 31 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 blizzard, 2 tornado, 1 high wind, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
March 23, 12:45 PM CST
Where
Cherry County, 6.58 mi SW of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.220, -100.720

Tornado, Cherry

When
March 23, 12:45 PM CST to 12:47 PM CST
Where
Cherry County, 8.29 mi S of Brownlee
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Property damage
$500
Reported by
Public
Coordinates
42.160, -100.620

The tornado touched down over open rangeland. The only damage was to a lean-to on a barn.

Hail, Holt

When
March 23, 1:05 PM CST to 1:10 PM CST
Where
Holt County, 6.68 mi NE of Chambers
Measured
1 in hail
Reported by
Public
Coordinates
42.270, -98.660

Hail, Cherry

When
March 23, 1:20 PM CST
Where
Cherry County, 14.51 mi S of (Vtn)miller Fld Vale
Measured
0.88 in hail
Reported by
Public
Coordinates
42.640, -100.550

Hail, Holt

When
March 23, 1:56 PM CST
Where
Holt County, 1.68 mi ESE of (Onl)o Neill Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.460, -98.650

Tornado, Holt

When
March 23, 2:24 PM CST to 2:26 PM CST
Where
Holt County, 6.42 mi N of (Onl)o Neill Arpt to 6.64 mi N of (Onl)o Neill Arpt
Rating
EF2
Path length
0.22 mi
Path width
10 yd
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.561, -98.657

The tornado uprooted large cottonwood trees at the end of a driveway as it touched down. The tornado then moved north and destroyed a metal windbreak and then demolished an old one-room schoolhouse and broke off a power pole. The tornado then broke off trees in a shelter belt before lifting. A grain trailer was also damaged and another one tipped over.

Hail, Keya Paha

When
March 23, 2:30 PM CST
Where
Keya Paha County, 1.23 mi NW of Springview
Measured
0.75 in hail
Reported by
Public
Coordinates
42.830, -99.750

High Wind, Deuel

When
March 23, 1:30 PM MST
Where
Deuel forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
COOP Observer
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Strong wind gusts up to 68 mph were recorded by the cooperative observer near Big Springs.

Thunderstorm Wind, Keya Paha

When
March 23, 2:30 PM CST to 2:35 PM CST
Where
Keya Paha County, 2.77 mi SE of Springview to 4 mi SE of Springview
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
42.791, -99.692

The strong thunderstorm winds broke off large tree limbs, tore off the roof of a hay shed, overturned a center pivot irrigation system, damaged a grain bin, and overturned a corn crib.

Hail, Boyd

When
March 23, 3:00 PM CST
Where
Boyd County, 0.69 mi N of Bristow
Measured
0.88 in hail
Reported by
Public
Coordinates
42.840, -98.580

Blizzard, Sheridan

When
March 23, 3:00 PM MST to March 24, 3:00 PM MST
Where
Sheridan forecast zone
Reported by
Public
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Heavy snow of 6 to 8 inches and strong northwest winds of 30 to 40 mph with gusts to around 60 mph combined to create near zero visibility and snow drifts up to 5 feet across northern Sheridan county. This caused the closing of highway 20 west of Gordon.

Blizzard, Western Cherry

When
March 23, 3:00 PM MST to March 24, 3:00 PM MST
Where
Western Cherry forecast zone
Reported by
Public
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Heavy snow and strong northwest winds of 30 to 40 mph with gusts to around 60 mph occurred during the afternoon and overnight hours. Widespread visibility was a quarter mile or less.

Blizzard, Grant

When
March 23, 4:00 PM MST to March 24, 4:00 PM MST
Where
Grant forecast zone
Reported by
Public
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Heavy snow and strong northwest winds of 30 to 40 mph with gusts to around 60 mph occurred during the afternoon and overnight hours. The surface visibility was a quarter mile or less during the overnight hours into the morning hours on March 24th.

Blizzard, Eastern Cherry

When
March 23, 6:00 PM CST to March 24, 4:00 PM CST
Where
Eastern Cherry forecast zone
Reported by
ASOS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Heavy snow and strong northwest winds of 30 to 40 mph with gusts to around 60 mph occurred during the afternoon and overnight hours. Valentine Nebraska ASOS reported surface visibility a quarter mile or less during the overnight hours into the morning hours on March 24th.

Hail, Boyd

When
March 23, 6:30 PM CST
Where
Boyd County, 1.47 mi SSW of Butte
Measured
0.75 in hail
Reported by
Public
Coordinates
42.900, -98.860

Hail, Boyd

When
March 23, 6:45 PM CST
Where
Boyd County, 0.69 mi S of Butte
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.910, -98.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyThe tornado archive for Nebraska, 2009Warnings in Nebraska, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157104, 157112, 157105, 157106, 157107, 157113, 157108, 157118, 174870, 157109, 157114, 157115, 157117, 157116, 157110, 157111.